Cardiac Arrest in a Young Male Following Consumption of Energy Drink

1Penn State Hershey Medical Center, Hummelstown, PA
2Geisinger‐
Community Medical Center, Scranton, PA
3Wright Center, Scranton, PA

Meeting: Hospital Medicine 2014, March 24-27, Las Vegas, Nev.

Abstract number: 385

Case Presentation:

A 26‐year‐old male with a history of recent diagnosis of hypertension (HTN) was brought to the hospital after he had cardiac arrest while consuming alcohol with his friend. He had ventricular fibrillation (VF); shocked twice during cardiopulmonary resuscitation; and was intubated. He was not taking any prescription medications; however, he was taking “5‐hour energy drinks” daily for several days. Family history was insignificant. On examination, he was sedated and on mechanical ventilator, otherwise insignificant. Lab data on admission was significant for white cell count 19,300/cc (4,000‐11,000); serum potassium 2.8 meq/dL (3.5‐5); bicarbonate 15 mmol/dL (21‐32); serum creatinine 1.3 mg/dL (0.6‐1.3); alanine transaminase 648 U/L (12‐78); aspartate transaminase 783 U/L (15‐37); alkaline phosphatase 66 U/L (50‐136); and total bilirubin 0.49 mg/dL (0‐1). Urine toxicology including cocaine was negative. Serum alcohol was 99 mg/dL (<3). Serum troponin was 0.4 ng/mL (<0.05). Electrocardiogram on admission showed sinus rhythm, poor R‐wave progression with normal QTc interval. 2‐D Echo showed severe wall motion abnormalities with ejection fraction (EF) of 25‐30%, suspicious for ischemic heart disease, however, EF normalized after 3 days that was highly suggestive of shunned myocardium due to cardiac arrest and DC shock. Cardiac catheterization was unremarkable, which ruled out ischemic heart disease. Patient had an implantable cardiac defibrillator due to a positive electrophysiological study; and was later discharged home in a stable condition.

Discussion:

Energy drinks are becoming increasingly popular among adolescents and young adults. There are concerns raised with the potential negative effects of their ingredients. Caffeine, although generally considered safe, is the most active physiologic ingredient and if consumed in large amounts or combined with other stimulants, can cause significant health problems. Recent‐onset HTN and cardiac arrest with VF in our young patient were most likely precipitated by the energy drinks as all other causes were ruled out. The major ingredients of energy drink i.e. caffeine and taurine, are considered cardiac stimulants and may cause arrhythmias. To date, only 2 cases of cardiac arrest following energy drink consumption are reported in the medical literature. Liver enzyme profile on admission was consistent with ischemic hepatocellular damage due to cardiac arrest as they trended down to normal during the hospital course.

Conclusions:

Physicians must obtain any history regarding the use of energy drinks as their consumption has increased among younger population in the recent past. Our case highlights the potential health concerns of excessive energy drink consumption and physicians should educate patients against using them in large quantities or combining with other stimulant drugs.

To cite this abstract:

Chintanaboina J, Kaberi‐Otarod J, Eljourni A. Cardiac Arrest in a Young Male Following Consumption of Energy Drink. Abstract published at Hospital Medicine 2014, March 24-27, Las Vegas, Nev. Abstract 385. Journal of Hospital Medicine. 2014; 9 (suppl 2). https://www.shmabstracts.com/abstract/cardiac-arrest-in-a-young-male-following-consumption-of-energy-drink/. Accessed November 22, 2019.

« Back to Hospital Medicine 2014, March 24-27, Las Vegas, Nev.